Thyroid Disorders Community
Sudden hair loss
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Sudden hair loss

I've been on 60 mgs of Armor for about 6 months and seem to be pretty stable. However my doctor told me my DHEA levels were low and advised a 25mg supplement. I took it for a week (I had googled it beforehand and saw that hair loss can be a side effect) and after a week my hair started to come out in alarming quantities! I stopped right away. But it has been over 4 weeks and still my hair is falling out. My doctor insists that DHEA would not cause hair loss but I've read many posts where it is implicated. He's re-testing me to see where my TSH and other levels are. My questions are a) have you heard of DHEA making hair fall out even after only a week? b) could it be that my thyroid is acting up and that I need more medication? I never had hair loss as a side effect even before hypothyroid treatment and am very concerned as my hair is naturally thin and fine and I can't afford to lose any!!
Thank you.
Related Discussions
7 Comments Post a Comment
Blank
393685_tn?1325870933
DHEA treatment may not be the cause of your hair falling out BUT in combination with Armour the thyroid could be over producing. I see you stopped that DHEA but with taking the Armour - it may take time to fall back within the ranges you were comfortable at.

A TSH test is OK - but my advice is to have your doctor run a Free T3 along woth TSH. This may open up more information to you.

You should test out higher on the FT3 being on Armour - but if your meds are now pooling due to the DHEA that could be your problem.

See if you can get a blood draw soon and post the new labs. I am guessing your T3 is pooling around and not being used up they way it was.

Blank
393685_tn?1325870933
are you one any mineral supplements?
Blank
Avatar_n_tn
Thanks Stella - I'm hoping he does a complete panel including free T3. Its also possible I suppose that I'm gone a bit hyper although have no symptoms of that apart from this sudden hair loss. I'm just concerned that I can't seem to arrest it!
I'm taking just Bvits and multivitamin including all the minerals but anything you advise to boost hair growth would be awesome - maybe more zinc or something! Thanks for your help and will post results when I get them!
Blank
Avatar_n_tn
Just got labs - didn't get all of them but my doc says I'm overtreated on Armor - TSH .08. Which could account for sudden hair loss. Cutting back to 45 mgs and see how I fare with that!
Thanks
Blank
499534_tn?1328707778
You can't dosage by TSH when taking armour....you have to go by symptoms mostly and looking more at the T3 and T4's  I believe....am I right Stella?
Blank
393685_tn?1325870933
Amour meds should not be measured solely on a TSH.

A TSH lab CAN is useful to give you a range of where you feel good and if you are symptom free at that number - but just b/c you are at a .08 does not mean you are hyperthyroid.

This is where you need to compare the Free T4 and MORE importantly the Free T3. SEE the work FREE.

T3 and T4 alone are useless testing for any thyroid patient on any thyroid medication.  These are bound hormone testing scales and bound up hormones do nothing expect sit there.  T3 is only good to check pooling measurements and "guess " if pooling hormones could be a situation.

Now you hair is falling out and YES that is a very common symptom for hyperthyroidism. SO based on that - at this time I would decrease your med only by 15mg. Do that for two weeks - retest and observe your symptoms (if it is gone)

If your FREE labs come back appropriate with Armour than I would remain on that dosage another 8 to 12 weeks and test again.

Are you taking your Armour "Sublingually" ?

this is much better for Armour patients to do to get the full dosage and avoid stomach acid to deplete your meds.  

As for regaining some hair loss while adjusting to the dosages. Fish oil and B12 is needed to replemish the follicals in your hair.

I believe you are depleted in magnesium - zinc- B12.

I think getting on these supplements will help you replenish AND I believe you will eventually be back on 1 grain - if not more after you get your system back on track.

My fear of lowering your dosage is you will fall into a hypothyroid situation (which hair will fall out too) and muscle aches and pains, headache, nausea, low basal temps and weight gain will accompany that.

Pay close attention in the first two weeks of lowering your Armour - if you see these symptoms call your doctor.





Blank
Avatar_n_tn
Thank you!
You know my doctor called me with the results and he only gave me my TSH and I forgot to ask if he checked T3 and T4. But he did recommend ccutting back to 45 mgs. I feel great - in fact never felt better and have no other hyper symptoms apart from this hair loss. But I will do as he recommends for 6 weeks and see if hair loss stops!
I do take the Armor sublingually and also take a B12 and multivit but maybe will add a magnesium as well which I have here!
Thanks again ladies - really appreciate your help!
Maggie
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia